Every day, California residents are prescribed medication in clinics and hospitals for illnesses, injuries and common ailments. Most trust that the health care professional who prescribes or provides the medication can be trusted to obtain the right dosage and the right medication. Unfortunately, medication errors still injure thousands of people each year and it may be up to the patient to protect themselves.

Mayo Clinic identifies the main causes of medication errors as poor communication between patients and doctors, poor communication between more than one doctor, medications that look alike and drug names that sound alike and medical abbreviations. One example of a medication error is a patient being told to take an over the counter product with acetaminophen (also known as Tylenol) when they are already taking a prescription medication with the same ingredient. An excess of acetaminophen can cause liver damage in some people.

HealthDay encourages patients to understand the instructions on every medication and to follow them exactly as they are given. If anything seems off, they are encouraged to speak to the pharmacist or the doctor. If the patient has a hard time understanding what the doctor says, they may want to bring a family member or friend to the appointment.

It is also encouraged that patients ask what the medication is supposed to do and how long it will be until it begins working. They should understand their dosage and know what to do if they take more than the recommended dose. There may also be foods that should be avoided while a medication is taken.

Finally, patients should know if a new medication will interfere with any current medications they are taking. This can be discovered by a simple conversation between the prescribed or the pharmacist and the patient.